Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 41, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 10, 2001, 8:58 PM EDT for Allegan County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 2001, 8:58 PM EDT (00:58 UTC)
- Expired
- Jun 10, 2001, 9:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 9:15 PM EDT | Hail 1 | Otsego, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
505 WUUS53 KGRR 110058 SVRGRR MIC005-110145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 858 PM EDT SUN JUN 10 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 945 PM EDT * AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF ALLEGAN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALLEGAN AROUND 910 PM EDT HOPKINS AROUND 915 PM EDT OTSEGO AROUND 930 PM EDT MARTIN...PLAINWELL...SHELBYVILLE AROUND 935 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:00 PM EDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jun 10, 3:00 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EDT SUN JUN 10 2001 VIGOROUS MID LEVEL SHORTWAVE IN THE NORTHWEST FLOW ALOFT WILL BE SWINGING THROUGH SW MI EARLY TONIGHT... BRINGING A ROUND OF STRONG OR PERHAPS SVR TSTMS. MODELS PROG STRONG SUBSIDENCE AND DRYING IN THE WAKE OF THIS FEATURE... WITH VERY PRONOUNCED SFC RIDGING. WILL THEREFORE DRY THINGS OUT LATER TONIGHT AND CONTINUE TO ADVERTISE A MOSTLY SUNNY AND WARM DAY ON MONDAY. THINGS APPEAR TO GET ACTIVE AGAIN ON MONDAY NIGHT/TUESDAY AS UPPER FLOW FLATTENS AGAIN AND MORE RIPPLES DEVELOP UPSTREAM IN THE WESTERLIES AND SCOOT THROUGH. THESE DISTURBANCES WILL HAVE A VERY MOIST AND UNSTABLE ENVIRONMENT TO CAPITALIZE ON... WITH 65 TO 70 DEW POINTS AROUND AND CAPES PUSHING 3000 J/KG. QUASI-STATIONARY SURFACE BOUNDARY WILL CONTINUE FLIRTING WITH THE AREA AS WELL. AGAIN...TIMING/LOCATION OF THESE RIPPLES IS VERY TOUGH BEYOND 24 HOURS...SO ITS HARD TO PINPOINT WHICH PART OF THE FCST (AND WHERE) TO INSERT LIKELY POPS FOR TSTMS. WILL THEREFORE AT THIS POINT GO WITH CHANCE WORDING MONDAY NIGHT...TUESDAY AND TUESDAY NIGHT. GIVEN THE PROGGED INSTABILITY AND STRONG BELT OF WESTERLIES ALOFT...A FEW STRONG CONVECTIVE COMPLEXES WILL LIKELY AFFECT SW MI IN THIS TIME PERIOD. WITH INFLUX OF VERY WARM AIR...POTENTIAL ALSO EXISTS FOR AT LEAST SRN PORTIONS OF THE AREA TO BECOME CAPPED IN LATER PERIODS SOUTH OF THE WARM FRONT. WILL THEREFORE FEATURE LOWEST CHC POPS THERE AND HAVE VERY WARM/HUMID WORDING. FIRST 90 DEGREE DAY APPEARS POSSIBLE TUESDAY FOR AT LEAST THE I-94 CORRIDOR DEPENDING ON EVENTUAL POSITION OF FRONTAL BOUNDARY AND AMOUNT OF SUN. THINKING BOUNDARY WILL LIKELY GET HUNG UP ACROSS CENTRAL LOWER MICHIGAN TUESDAY. MEADE EXTENDED FORECAST DISCUSSION... SWRLY FLOW ALOFT WILL BRING THE WARMEST AIR OF THE SEASON THUS FAR INTO THE FORECAST AREA ON WED...WITH AFTERNOON TEMPS LIKELY APPROACHING 90 DEG F OVER INTERIOR COUNTIES. AVN/MRF SOLUTIONS STILL BRING TROPICAL GULF MOISTURE NWD INTO THE STATE FOR THU/THU NIGHT AHEAD OF APPROACHING SHORTWAVE TROUGH AND SFC COLD FRONT. WILL HAVE TO MONITOR THE REMNANT MOISTURE AXIS FROM ALLISON...AS HEAVY RAIN POTENTIAL MAY EXIST WITH CONVECTION THU AFTERNOON/NIGHT ACROSS PORTIONS OF THE FORECAST AREA. MODELS SUGGEST SIMILAR TIMING FOR COLD FRONTAL PASSAGE LATE THU NIGHT/FRI MORNING...WITH GOOD DRYING BEHIND FRONT FOR FRI. DAYS 6 AND 7 DIFFICULT TO CALL AS MODELS SHOW FAST ZONAL FLOW ACROSS THE NRN U.S. THIS SCENARIO WILL ALLOW FOR FAST MOVING DISTURBANCES...BRINGING THE THREAT FOR SCATTERED CONVECTION EVERY OTHER DAY OR SO. WILL KEEP SAT DRY...BUT BRING IN ANOTHER CHANCE FOR CONVECTIVE ACTIVITY ON SUN. GREENE .GRR...NONE.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:46 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent | 44 min |
| Jun 11, 12:00 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.